Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

June 20, 2021Dallas County, Iowa

NWS Des Moines, IA issued this special weather statement at Jun 20, 2021, 3:38 PM CDT for Dallas County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 3:38 PM CDT (20:38 UTC)
Expired
Jun 20, 2021, 4:15 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS83 KDMX 202038
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
338 PM CDT Sun Jun 20 2021
 
IAZ047-059-060-202115-
Boone IA-Polk IA-Dallas IA-
338 PM CDT Sun Jun 20 2021

...Thunderstorm With Small Hail Developing over Northern Dallas 
County...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Perry, Madrid, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Dawson, Bouton, Perry Municipal Airport and Big Creek State Park.

LAT...LON 4186 9417 4189 9416 4188 9373 4173 9378
      4180 9423 4186 9423
TIME...MOT...LOC 2036Z 271DEG 30KT 4183 9408 

$$

REV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 12:59 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 20, 12:59 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1259 PM CDT Sun Jun 20 2021

.UPDATE...
Issued at 1242 PM CDT Sun Jun 20 2021

The remnants of the MCS that moved into southwest Iowa early this
morning has pushed through western and central Iowa with any
lingering rain shower activity in eastern Iowa expected to
gradually diminish by early afternoon. Some much-needed rainfall
has fallen with many areas having received near or just above
0.5". Locations in southwest to central Iowa have received closer
to 1- 2" with some isolated pockets of 2+" in south central Iowa.

Clearing can be seen on satellite in western to central Iowa. This
clearing and sunshine is expected to continue, though the extent of
the clearing and in-turn surface heating, is a large factor in storm
initiation later this afternoon and evening. Temperatures in western
Iowa as of 12PM have recovered to the mid to upper 70s, with low 70s
further east under the cloud cover, but insolation is occurring
nonetheless.

The surface low pressure system and attached cold front was located
over eastern South Dakota with a upper-level jet streak coming in
from the west and driving some mid-level convection coming out of
eastern South Dakota. The low is expected to track eastward across
southern Minnesota through the afternoon hours bringing the cold
front with it passing northwest to southeast through Iowa this
afternoon into evening.

CAMs still hint that storms will initiate along and ahead of this
approaching cold front. Plenty of 0-3km CAPE, 2000-3000 J/kg of
MLCAPE, and 50 knots of wind shear along with steepening lapse rates
are expected in the warm sector. Our main window for convection
looks to be 3-9pm starting in northern Iowa, possibly around the
Mason City area, around that 3pm time frame.

The main concerns with the storms this afternoon and evening
continue to be large hail and damaging wind gusts, but a tornado or
two cannot be ruled out in our far eastern counties, though the main
tornado risk is likely further east where soundings show winds are
better backed with height.

The overall severe threat appears to be along and north of a
Pocahontas to Tama county line, with a secondary area of concern
over south central to southeast Iowa, where storms will likely be
more isolated, but still have the potential to be strong to severe.

&&

.DISCUSSION.../Today through Saturday/
Issued at 237 AM CDT Sun Jun 20 2021

Forecast Highlights:
-- Showers and storms this morning - main concerns sub-severe wind
   gusts, lightning, locally heavy rainfall
-- Severe storms possible this afternoon and evening - main
   concerns large hail, damaging wind gusts, a tornado
-- Cooler, lower humidity Monday and Tuesday
-- Return to normal and above normal temperatures with next
   highest rain chances later Tuesday and more so later Thursday
   into Friday

Details: A mesoscale convective system is moving into southwest
Iowa this morning and will spread needed rainfall to southern into
portions of central Iowa. This MCS' motion is being driven by the
mid-level shortwave that is lifting east-northeastward, which is
also bringing the boundary just south of the state slowly
northward. There is another convective cluster that has been
backbuilding over northern Missouri. This may cut off some of the
inflow for the MCS, though recent radar imagery has shown an
increase ahead of the MCW over our far southwest, which is likely
tied to the nose of the 35 knot 805mb low level jet and warm air
advection. That said, as the MCS has moved through eastern
Nebraska and into southwest Iowa, trend has been to weakening. As
this MCS moves into central Iowa, there could still be some strong
wind gusts, but likely below 50 if not 40 mph, lightning, and
locally heavy rainfall. Numerous high resolution and global models
show 1 to 2 inches of rain over some portions of southern into
perhaps central Iowa. An earlier run of the HRRR this evening was
showing over 3 inches in parts of Taylor into Union County with
the latest 6z run showing near 3 inches in Madison County. This
is in line with the 00z HREF 6 hour probability matched mean,
which also shows a bullseye over 3 inches in Guthrie County this
morning. Bottom line, most areas will not see 3 inches, but
isolated amounts near this are certainly possible.

As this MCS moves out by late morning, there is agreement that
the atmosphere should recovery with some clearing behind the
storms. MLCAPE of 1500 to 3000 J/kg and deep layer shear above 40
knots along with steepening lapse rates of 7 to 8C/km are expected
to develop ahead of the cold front in the warm sector. Questions
that do remain are how warm is it aloft for capping, near surface
flow that may make a more or less favorable environment for
tornadoes, and any impact of the decaying convective cluster to
the south, which is nebulous. While the latest run of the HRRR
shows little in the way of inhibition, the RAP, NAM, and GFS show
capping that will limit the afternoon convection largely to around
and after 20z. The surface wind field may be backed early this
afternoon, but that will probably be before convection begins.
After 20z, the surface wind field looks to have recovered largely
from the influence of the morning MCS resulting in surface winds
that will be from a south if not a south-southwest direction ahead
of the front. While initial development well away from the cold
front will be discrete, the low level flow should minimize the
risk of tornadoes to all but our far eastern counties if not
eastern Iowa and points east. This lines up well with the initial
Day 1 5% tornado area. Along the cold front, convergence and steep
lapse rates will be able to overcome any inhibition for storm
development by mid-afternoon. The main concern with storms this
afternoon and evening will be large hail and damaging wind gusts.
The largest hail should be with the discrete storms away from the
front with CAPE in the -10 to -30C layer over 1000 J/kg over
southern into central Iowa. While precipitable water values will
be above 1.5 inches with modest warm cloud depths, the antecedent
dry conditions, progressive nature of the storms, and the
850-300mb flow perpendicular to the boundary all point to
beneficial rainfall versus a flash flood concern. Rain amounts of
a half inch to an inch will be common east of I-35 with lesser
amounts near and west of I-35 this afternoon and evening. All of
the storms should slide out of our forecast area by around 3z.

In the wake of the cold front and beneath the longwave trough,
refreshing breezes and drier air/low humidity will move over the
state Monday into Tuesday. Temperatures will be 10 degrees below
normal on Monday with highs in the upper 60s to low 70s and in the
70s on Tuesday. Dewpoints in the 40s will be common from Monday
afternoon into Tuesday.

Northwest flow aloft will remain over the region, but moisture
return will be limited thorugh mid-week. An early opportunity for
showers and storms will be later Tuesday afternoon and evening as
low level theta-e advection takes places over Iowa. While the
deterministic model suite all show some QPF across the state
during this time period, the GFS and its ensemble members are the
most aggressive with many Euro ensemble members dry. Modest
instability, which will depend on moisture return, and deep layer
shear may be present for a few stronger storms, but widespread
severe weather is not likely. Ridging will then push the longwave
trough northeastward away from our region. This will result in
warmer temperatures that will be back to around if not above
normal. The highest heights with the ridge will remain over the
southern Plains stretching into the Ozarks. This will place Iowa
in a favorable location for shortwave troughs to bring rain and
storm chances to the area. While there are several chances of
showers and storms late this week that place prolonged period of
PoPs in the extended, the best setup looks to be later Thursday
into Friday as a trough and front drop into the region.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1242 PM CDT Sun Jun 20 2021

Clearing after the showers and thunderstorms this morning has
occurred from much of western to central Iowa, though some MVFR
CIGs are streaming in ahead of the approaching front in NW Iowa,
thus added tempo group of lower CIGs at KFOD. Additional showers
and storms are expected to develop by 20-21Z, some of which could
be severe, but will exit our CWA by about 2Z. Behind the cold
front, gusty northwest winds are expected overnight into Monday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KCM/Small
DISCUSSION...Ansorge
AVIATION...KCM/Small
Hazardous weather outlook, Jun 20, 2:43 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
243 PM CDT Sun Jun 20 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
243 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible this afternoon and this evening. Some
of the storms may be severe, with large hail and damaging winds
the primary threat. A tornado or two cannot be ruled out
especially across portions of north central and northeast Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances continue through the upcoming week.
The threat for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and this evening.

Zogg

In the hours before

Special weather statement, Jun 20, 3:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
338 PM CDT Sun Jun 20 2021

IAZ047-059-060-202115-
Boone IA-Polk IA-Dallas IA-
338 PM CDT Sun Jun 20 2021

...Thunderstorm With Small Hail Developing over Northern Dallas
County...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Perry, Madrid, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Dawson, Bouton, Perry Municipal Airport and Big Creek State Park.

LAT...LON 4186 9417 4189 9416 4188 9373 4173 9378
      4180 9423 4186 9423
TIME...MOT...LOC 2036Z 271DEG 30KT 4183 9408

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:20 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union55 min
Jun 20, 4:47 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Jun 20, 4:53 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union52 min
Jun 20, 4:54 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin51 min
Jun 20, 5:33 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek42 min
Jun 20, 5:35 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne40 min
Jun 20, 5:55 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion50 min
Jun 20, 5:59 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne46 min
Jun 20, 6:04 PM CDTTornado WarningDMXDecatur26 min
Jun 20, 6:13 PM CDTSevere Thunderstorm WarningDMXPoweshiek62 min
Jun 20, 6:15 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne30 min
Jun 20, 6:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk55 min
Jun 20, 6:37 PM CDTTornado WarningDMXMahaska, Marion23 min
Jun 20, 6:43 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne47 min
Jun 20, 6:59 PM CDTTornado WarningDMXMahaska, Marion31 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.